Colorado, 2005

High Wind in Colorado, March 8, 2005

March 8, 2005 · NWS BOU · 1 event in 1 county or zone

A trained spotter at Haxtun measured a peak wind gust of 61 mph (53 kts).

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOU wrote it up.

A trained spotter at Haxtun measured a peak wind gust of 61 mph (53 kts).

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Mar 7, 2:40 PM MST, 22 hours 5 minutes earlier.

Area forecast discussion, Mar 7, 2:40 PM MST, 22 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER CO
240 PM MST MON MAR 7 2005

.SHORT TERM...CURRENT SURFACE OBSERVATIONS INDICATED A LONGMONT
ANTICYCLONE GOING AT THIS TIME.  MUSH OF THE URBAN CORRIDOR IS
UNAFFECTED BY THE HOWLING NORTH-NORTHWESTERLIES OUT ON THE PLAINS.
GUSTS IN THE MID 30 KNOTS RANGE ARE COMMON OVER MOST OF THE PLAINS
AT THIS TIME.  RADAR IS SHOWING LITTLE AS FAR AS PRECIPITATION OR A
WIND SIGNATURE IS CONCERNED.  IN THE MOUNTAINS THERE IS JUST SOME
MID AND UPPER LEVEL CLOUDS AS WELL AS SOME LENTICULARS.

MODELS SHOW THE NORTH-NORTHWESTERLY FLOW ALOFT TO CONTINUE OVER THE
FORECAST AREA TONIGHT AND TUESDAY.  ANOTHER WAVE IN THE FLOW CAN BE
SEEN ON THE WATER VAPOR PICTURES AT THIS TIME.  THE QG VERTICAL
VELOCITY FIELDS SHOW THIS SYNOPTIC SCALE RISING MOTION LATE NIGHT
INTO EARLY TUESDAY...THEN DECENT SUBSIDENCE ONCE AGAIN.  BY TUESDAY
AFTERNOON...THE GRIDS SHOW ANOTHER JET MAX NOSING IN THAT IS DUE
NORTH IN DIRECTION WITH SPEEDS JUST ABOVE 100 KNOTS.  IN THE  LOW
LEVELS...GRIDS SHOW A FAIRLY RELAXED PRESSURE GRADIENT OVERNIGHT FOR
MOST OF THE FORECAST AREA...BUT THIS CHANGES QUITE A BIT AFTER THE
UPPER FEATURE MOVES THOUGH BY TUESDAY AFTERNOON.   CROSS SECTIONS
SHOW PLENTY OF MOISTURE FOR THE MOUNTAINS THIS EVENING AND AGAIN
TUESDAY MORNING.  CURRENT SATELLITE PICTURES DO SHOW A BATCH OF
CLOUDINESS HEADING OUR WAY IN FRONT OF THE NEXT FEATURE. THE
MOUNTAIN TOP FLOW IS FAVORABLE FOR OROGRAPHIC ENHANCEMENT FOR
MOUNTAIN SNOWS.  THERE IS DECENT POTENTIAL INSTABILITY...BUT ITS
DOWN LOW. UP BY 600-550 MB IT IS VERY STABLE.  THERE IS SOME QPF ON
THE PRECIPITATION GRIDS SO WILL KEEP 40-60% POPS IN THE HIGH
MOUNTAINS OVERNIGHT.  SAME GOES FOR SOME OF TUESDAY.  CONCERNING
POPS ON THE PLAINS TUESDAY...THERE IS PLENTY OF POTENTIAL
INSTABILITY AND FAIRLY STEEP LAPSE RATES BELOW 600 MB.  BUT THERES
ONLY ENOUGH MOISTURE FOR VIRGA AND DOWNBURSTS.  NO POPS.  BY TUESDAY
AFTERNOON... WIDESPREAD WINDY CONDITIONS LOOK LIKELY.  NOTHING OF
HIGH WIND CRITERIA THOUGH.  FOR TEMPERATURES...TUESDAY LOOKS SIMILAR
TO TODAY...MAYBE 0.5 C COOLER.

.LONG TERM...BEEFED UP WINDS A BIT ALONG THE FOOTHILLS TUE NIGHT
BEHIND THE JET STREAK AS INGREDIENTS FOR AN AMPLIFIED WAVE WILL
REMAIN. DIRECTION APPEARS TO BE TOO NORTHERLY FOR WARNING
CRITERIA...THOUGH THE FAIRPLAY AREA CAN DO WELL IN THIS SETUP. SOME
QUESTION ABOUT THE EXTENT OF CLOUD COVER WED/THU BUT IN A FAIRLY DRY
ENVIRONMENT WED SHOULD BE MOSTLY SUNNY. ON THU THE PASSING SHORTWAVE
TO OUR NORTHEAST WILL BRING A LITTLE COOLING AND SOME CLOUDS TO THE
NORTHEAST. STILL DRY AT LOW LEVELS. MODELS TRENDING TOWARD A BIT
STRONGER UPSTREAM RIDGE IN THE FRI/SAT TIME FRAME THOUGH THERE IS
STILL SOME DISSENT.  IT LOOKS SUNNY AND WINDY AND SHOULD BE WARMER
THAN OUR PREVIOUS FORECAST.

LOTS OF DIVISION ON THE EVOLUTION OF THE PATTERN FROM THIS WEEKEND
ON. GOOD AGREEMENT ON THE LOWERING HEIGHTS ACROSS THE NORTH CENTRAL
PART OF THE COUNTRY...BUT WHERE THE COLD AIR DIGS A TROUGH AND WHEN
ARE PROBLEMATIC.  GFS ENSEMBLES GENERALLY ZONAL HEADING TOWARD
DUMPING THE COLD AIR OFF THE NW COAST WHILE MANY OF THE CANADIAN
ENSEMBLES ARE HEADING TOWARD A GREAT BASIN OR CALIFORNIA CUTOFF LOW
OR SLOW MOVING TROUGH. IN EITHER CASE THIS WOULD TEND TO DELAY THE
POTENTIAL FOR SERIOUS PRECIPITATION INTO NEXT WEEK.  HOWEVER...STILL
SOME POTENTIAL FOR A COLD FRONT WITH SOME MOISTURE AND JET
SUPPORT...SO I WILL SIT ON OUR LOW POPS FOR SUN AND HOLD THEM INTO
MON. HEDGE AWAY FROM THE COOLING THOUGH AS WE MAY NOT SEE THE
SERIOUS COLD PUSH YET.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...NONE.

&&
KOOPMEINERS/GIMMESTAD
Hazardous weather outlook, Mar 8, 8:49 AM MST, 3 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER CO
849 AM MST TUE MAR 08 2005

COZ030>051-091300-
JACKSON COUNTY BELOW 9000 FEET-WEST JACKSON AND WEST GRAND
COUNTIES ABOVE 9000 FEET-GRAND AND SUMMIT COUNTIES BELOW 9000
FEET-SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/
NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-SOUTH AND SOUTHEAST
GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/GILPIN/CLEAR CREEK/
SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE 9000 FEET-LARIMER AND
BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-JEFFERSON AND WEST
DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK
COUNTIES BELOW 9000 FEET-CENTRAL AND SOUTHEAST PARK COUNTY-LARIMER
COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-BOULDER AND JEFFERSON
COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY-NORTH DOUGLAS
COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/
EAST BROOMFIELD COUNTY-ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES
ABOVE 6000 FEET-NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD
COUNTY-MORGAN COUNTY-CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY-SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN
COUNTY-LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS
COUNTY-
849 AM MST TUE MAR 08 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.

.DAY ONE...TODAY AND TONIGHT

OCCASIONAL SNOW SHOWERS WILL CONTINUE IN THE MOUNTAINS...HIGH
VALLEYS AND FOOTHILLS TODAY WITH ADDITIONAL ACCUMULATIONS OF 1 TO 4
INCHES. WIND GUSTS WILL APPROACH 60 MPH WITH BLOWING SNOW AND
REDUCED VISIBILITIES OVER THE HIGHER PASSES. OVER LOWER
ELEVATIONS...SCATTERED RAIN AND SNOW SHOWERS WILL CONTINUE TO
DEVELOP THIS MORNING OVER THE PLAINS. THERE MAY BE SOME LIGHT
ACCUMULATIONS UP TO AN INCH OVER DOUGLAS AND ELBERT COUNTIES. WIND
GUSTS UP TO 50 MPH CAN BE EXPECTED OVER THE PLAINS WITH BLOWING DUST
AND REDUCED VISIBILITIES.

THE WIND AND SHOWERS ARE A RESULT OF A STRONG COLD FRONT MOVING
THROUGH THE REGION THIS MORNING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

WARMER AND BREEZY WEATHER IS EXPECTED WEDNESDAY...THEN ANOTHER COLD
FRONT WILL DROP TEMPERATURES ON THURSDAY. A CHANCE FOR SNOW WILL
CONTINUE IN THE MOUNTAINS. DRIER AND WARMER WEATHER IS EXPECTED
FRIDAY AND SATURDAY...THEN A TREND TOWARD COOLER WEATHER WITH A
CHANCE FOR SNOW FROM SUNDAY INTO EARLY NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

SWE/CMG

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 high wind. Local standard time, as filed.

High Wind, Phillips County

When
March 8, 12:45 PM MST
Where
Phillips County forecast zone
Measured
53 kt (61 mph) measured gust
Reported by
TRAINED SPOTTER
Coordinates
40.594, -102.358 (the zone’s center; the record gives no point)

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2005Every state in 2005This day in weather historyWarnings in Colorado, March 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5444590.